question-icon

Suggest remedy for severe cough post colon cancer surgery

default
Posted on Fri, 4 Dec 2015
Question: I am asthmatic who recently had surgery for colon cancer. I have been taking
chemo therapy capecitabine 2000 gr in the morning and 2000 gr in the evening.

I am having severe cough similar to an asthma attack...thick white sputum.

What do you suggest?
doctor
Answered by Dr. Muhammad Sareer Khalil (1 hour later)
Brief Answer:
Asthma exacerbation

Detailed Answer:
Hello and Welcome

I appreciate your concern

Capecitabine can cause dyspnea and shortness of breath. It can also lead to exacerbation of the already present asthma. Initially, bronchodilators like salbutamol/albuterol can be prescribed. As you have asthma, you should have been prescribed these medications previously. Steam inhalation and honey can also help clear the secretions and provide soothing effect to the airways. Cough medications like cosome or piriton or hydrelline can help in resolving the cough symptoms. If the shortness of breath persists or worsens and there is associated dizziness, confusion, chest pain then you should go to an ER near you for proper assessment. Oxygen saturation via pulse oximetery, ABGs, EKG, blood counts, chest x ray +/_ pulmonary function tests, blood urea etc can be advised after proper clinical examination. Treatment decisions for starting antibiotics, steroids , oxygen or bronchodilators would depend on the findings clinically and upon investigations.

Wishing you best of health

Thanks

Let me know if you have any query

Please consult your doctor before deciding on any further course of action.

For future follow up / correspondence you may ask me directly at the link given below

http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107

Dr. M.S. Khalil
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2911 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for severe cough post colon cancer surgery

Brief Answer: Asthma exacerbation Detailed Answer: Hello and Welcome I appreciate your concern Capecitabine can cause dyspnea and shortness of breath. It can also lead to exacerbation of the already present asthma. Initially, bronchodilators like salbutamol/albuterol can be prescribed. As you have asthma, you should have been prescribed these medications previously. Steam inhalation and honey can also help clear the secretions and provide soothing effect to the airways. Cough medications like cosome or piriton or hydrelline can help in resolving the cough symptoms. If the shortness of breath persists or worsens and there is associated dizziness, confusion, chest pain then you should go to an ER near you for proper assessment. Oxygen saturation via pulse oximetery, ABGs, EKG, blood counts, chest x ray +/_ pulmonary function tests, blood urea etc can be advised after proper clinical examination. Treatment decisions for starting antibiotics, steroids , oxygen or bronchodilators would depend on the findings clinically and upon investigations. Wishing you best of health Thanks Let me know if you have any query Please consult your doctor before deciding on any further course of action. For future follow up / correspondence you may ask me directly at the link given below http://doctor.healthcaremagic.com/Funnel?page=askDoctorDirectly&docId=68107 Dr. M.S. Khalil